Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 62, NWS Lake Charles, LA

August 27, 20175 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 27, 2017, 2:47 PM CDT for 5 counties in Texas. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 2:47 PM CDT (19:47 UTC)
Expired
Aug 27, 2017, 7:45 PM CDT
In force
5 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 87 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:15 PM CDTFLASH FLOOD1 N Orange, TXTEXAS DOT REPORTED CARS STALLED IN WATER OVER I-10 FRONTAGE ROAD IN ORANGE COUNTY.
Aug 27, 4:00 PM CDTFLASH FLOOD2 Nnw Lumberton, TXPUBLIC VIDEO ON SOCIAL MEDIA SHOWED SEVERAL FEET OF WATER OVER TAFT AVE DUE TO CREEK OVERFLOWING BANK.
Aug 27, 4:15 PM CDTFLASH FLOOD4 Se Beaumont, TXBROADCAST MEDIA RELAYED PUBLIC PHOTO OF SEVERAL FEET OF WATER OVER KENNETH AVE IN BEAUMONT.
Aug 27, 5:30 PM CDTFLASH FLOOD2 Ene Vidor, TXSOCIAL MEDIA PHOTO SHOWS SEVERAL FEET DEEP STREET/YARD FLOODING OVER N. LAKESIDE STREET IN VIDOR.
Aug 27, 5:30 PM CDTFLASH FLOOD4 Se Central Gardens, TXPUBLIC VIDEO ON SOCIAL MEDIA SHOWS STREET FLOODING ESTIMATED AT 1 FOOT DEEP ON MARKWOOD CT. IN PORT ARTHUR.
Aug 27, 7:00 PM CDTFLASH FLOOD4 Ese Beaumont, TXBROADCAST MEDIA PHOTO SHOWED 6-7 FEET OF WATER OVER IRVINE AVE. UNDERPASS IN BEAUMONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WGUS54 KLCH 271947
FFWLCH
TXC199-241-245-351-361-280045-
/O.NEW.KLCH.FF.W.0062.170827T1947Z-170828T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
247 PM CDT SUN AUG 27 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Southwestern Newton County in southeastern Texas...
  Hardin County in southeastern Texas...
  Orange County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...

* Until 745 PM CDT

* At 243 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. One to three inches of 
  rain have fallen in the past six hours. Stream gauges continue to 
  show rises on area bayous and additional heavy rainfall is 
  possible this evening.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
  Lumberton, Vidor, Bridge City, Silsbee, West Orange, Kountze, Sour
  Lake, Nome, Deweyville, Evadale, Central Gardens, Sabine Pass,
  Thicket and Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3049 9454 3053 9454 3052 9371 3043 9371
      3034 9376 3030 9372 3005 9373 3000 9377
      2999 9386 2997 9384 2981 9393 2981 9395
      2968 9385 2967 9406 2956 9436 2989 9436
      2989 9444 3011 9445 3011 9460 3049 9473

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 12:51 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 27, 12:51 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1251 PM CDT Sun Aug 27 2017

.DISCUSSION...
27/18Z TAF Issuance.

&&

.AVIATION...
Swath of rain with embedded heavier rainbands continues to spread
east acrs the region. BPT will be in a brief lull but expect light
to modt rain to otherwise prevail through the period with ocnl TS, wind
gusts to 30 KT and IFR vsbys/cigs. Similar conditions can be
expected at LCH. Showers are also expected to prevail at
AEX/LFT/ARA, but intensities will be generally light although ocnl
heavier TSRA will be possible at LFT/ARA this aftn. Outside of
convective bands, expect easterly winds 10-15 KT with mostly VFR
conditions.

24

&&

.PREV DISCUSSION... /issued 1040 AM CDT Sun Aug 27 2017/

DISCUSSION...
Local 88Ds show rain covering the entire forecast area with bands
of heavier convection primarily impacting the swrn 1/3...have
upped POPs to categorical for the entire area for the remainder of
the day to account.  Elsewhere, no changes.

Update out shortly.
25

PREV DISCUSSION... /issued 640 AM CDT Sun Aug 27 2017/

DISCUSSION...
12z taf issuance.

AVIATION...
Nearly continuous SHRA with intermittent TSRA, along with east
winds 15-25 kts with gusts to 35 kts expected at BPT for the
remainder of the morning and quite possibly the afternoon as the
large area with training storms approaches from the west.
Intermittent SHRA/TSRA expected for LCH/LFT/ARA, with mainly SHRA
at AEX this morning, with not much change. MVFR visibilities and
ceilings likely within the stronger storms, along with briefly
higher winds.

DML

PREV DISCUSSION... /issued 521 AM CDT Sun Aug 27 2017/

DISCUSSION...Tropical Storm Harvey continues to weaken over
southeast Texas. Harvey is expected to transition to a tropical
depression by days end as it drifts slowly southeast back to the
mid-Texas coast before starting a slow northward trek.

Rain and possibly lots of it will sum up the forecast through
mid-week with Harvey in the picture. Current flash flood watch
now includes all of southeast Texas, southwest and west-central
Louisiana and likely will be need to be expanded to all the
forecast area before this event ends. Additionally will be seeing
a continued tornado threat with a tornado watch ongoing for the
western part of the forecast area and adjacent coastal waters at
this time.

MARINE...Moderate winds and elevated seas will continue over the
northwest gulf, as well as occasional showers and a few
thunderstorms. This as weakening Tropical Storm Harvey lingers
over coastal southeast Texas before advancing slowly north.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  71  81  69 /  80  50  60  50
LCH  79  72  78  72 / 100  80  80  60
LFT  82  73  80  72 /  90  50  80  60
BPT  78  73  77  73 / 100  80  80  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday evening for LAZ027-030-031-
     041>043-052-073-074.

TX...Flash Flood Watch through Wednesday evening for TXZ180-201-215-
     216-259>262.

GM...Small Craft Advisory until 7 PM CDT Monday for GMZ470-472-475.

     Small Craft Exercise Caution through Monday evening for GMZ450-
     452-455.

&&
Hazardous weather outlook, Aug 27, 5:48 AM CDT, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
548 AM CDT Sun Aug 27 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
548 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Weakening Tropical Storm Harvey currently located just inland of
the mid-Texas coast will maintain a high threat of flooding rains
across the area as well as an isolated tornado threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey or its remnants will maintain a high threat of flooding
rains through at least mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required.

GMZ430-432-435-450-452-455-470-472-475-281100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
548 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Weakening Tropical Storm Harvey currently located just inland of
the mid-Texas coast will maintain moderate winds and elevated
seas. Considerable shower and thunderstorm activity can also be
expected along with the threat of a few waterspouts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey or its remnants will maintain moderate winds and elevated
seas through at least mid-week along with occasional showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 27, 12:20 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1220 PM CDT SUN AUG 27 2017

LAZ030-031-041>043-052-074-271815-
Calcasieu LA-Acadia LA-Jefferson Davis LA-Vermilion LA-Allen LA-
Beauregard LA-East Cameron LA-
1220 PM CDT SUN AUG 27 2017

...SPECIAL WEATHER STATEMENT...

At 1219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buhler to 7 miles north of Pecan Island.
Movement was north at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Jennings, Westlake, Welsh, Iowa, Lake Arthur, Gueydan,
Mermentau, Fenton, Reeves, Singer, Hayes, Moss Bluff, Ragley,
Klondike, Evangeline, Dequincy, Morse, Wright and Topsy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 100 PM CDT for southwestern
Louisiana.

LAT...LON 3033 9341 3087 9350 3086 9348 3087 9347
      3087 9344 3012 9236 2963 9239
TIME...MOT...LOC 1719Z 176DEG 20KT 3037 9335 2975 9247

Jones
Special weather statement, Aug 27, 1:12 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
112 PM CDT SUN AUG 27 2017

LAZ027-030>032-042-043-271915-
Acadia LA-Jefferson Davis LA-Evangeline LA-Allen LA-Beauregard LA-
Vernon LA-
112 PM CDT SUN AUG 27 2017

...SPECIAL WEATHER STATEMENT...

At 112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ragley to near Kinder to 7 miles east of
Pine Island. Movement was north at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Eunice, Jennings, Oakdale, Mamou, Kinder, Basile, Oberlin, Rosepine,
Iota, Elton, Elizabeth, Fenton, Reeves, Dry Creek, Singer, De Ridder,
Sugartown, Ragley, Mittie and Evangeline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM CDT for southwestern
Louisiana.

LAT...LON 3093 9290 3068 9240 3054 9241 3053 9246
      3048 9249 3048 9242 3016 9244 3034 9289
      3038 9303 3038 9313 3040 9313 3043 9338
      3096 9350
TIME...MOT...LOC 1812Z 178DEG 25KT 3055 9330 3048 9290 3035 9265

24
Local storm report, Aug 27, 1:41 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
141 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      5 NW BEVIL OAKS         30.21N 94.33W
08/27/2017                   HARDIN             TX   DEPT OF HIGHWAYS

            WATER OVER FM 421.

&&
Local storm report, Aug 27, 1:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
154 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     FLASH FLOOD      1 WNW HONEY ISLAND      30.40N 94.45W
08/27/2017                   HARDIN             TX   DEPT OF HIGHWAYS

            WATER COVERING THE ROADS.

&&
Local storm report, Aug 27, 2:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
201 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     FLASH FLOOD      3 ESE BEAUMONT          30.07N 94.11W
08/27/2017                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTED WATER ENTERING HOMES ON PARK STREET IN
            BEAUMONT.

&&

RACKLEY
Local storm report, Aug 27, 2:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          4 N ERATH               30.02N 92.03W
08/27/2017                   VERMILION          LA   PUBLIC

            PUBLIC RELAYED PHOTO OF A TORNADO VIA SOCIAL MEDIA
            BETWEEN HWY 338 AND 339 NEAR LEBLANC ELEMENTARY.

&&

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:21 AM CDTFlash Flood Warning EmergencyLCHHardin, Jasper, Jefferson, Orange14 hr
Aug 27, 8:15 AM CDTRiver Flood WarningLCHHardin8 days
Aug 27, 8:29 AM CDTFlash Flood WarningLCHJasper, Newton, Tyler6 hr
Aug 27, 8:52 AM CDTTornado WarningLCHJefferson23 min
Aug 27, 9:18 AM CDTTornado WarningLCHHardin, Jasper, Jefferson, Orange27 min
Aug 27, 9:43 AM CDTTornado WarningLCHHardin, Jasper, Jefferson, Orange32 min
Aug 27, 9:55 AM CDTFlash Flood WarningLCHNewton, Orange5 hr
Aug 27, 10:15 AM CDTTornado WarningLCHHardin, Jasper, Orange30 min
Aug 27, 10:43 AM CDTTornado WarningLCHHardin, Jasper, Tyler32 min
Aug 27, 10:47 AM CDTSpecial Weather StatementLCHOrange58 min
Aug 27, 1:50 PM CDTTornado WarningLCHNewton25 min
Aug 27, 2:31 PM CDTFlash Flood WarningLCHJasper, Newton, Tyler5 hr
Aug 27, 6:02 PM CDTTornado WarningLCHJefferson28 min
Aug 27, 6:27 PM CDTTornado WarningLCHJefferson33 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.